Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 132, NWS Topeka, KS

September 11, 2000Osage County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 11, 2000, 7:51 PM CDT for Osage County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 11, 2000, 7:51 PM CDT (00:51 UTC)
Expired
Sep 11, 2000, 8:30 PM CDT
In force
39 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Osage County, KS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 11, 4:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.9 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2000-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 901 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2000-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
901 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
3268 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 120050
SVRTOP
KSC139-120130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
751 PM CDT MON SEP 11 2000

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN OSAGE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 830 PM CDT

* AT 751 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF OSAGE CITY...OR ABOUT 19
  MILES NORTHEAST OF EMPORIA...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED...
  OSAGE CITY
  MELVERN
  LYNDON
  QUENEMO

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE |A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 3:00 PM CDT, 4 hours 51 minutes earlier.

Area forecast discussion, Sep 11, 3:00 PM CDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
300 PM CDT MON SEP 11 2000

POTENTIAL FOR TSTMS MAIN FORECAST PROBLEM. STILL STG CAP IN PLACE
AND SAT. TEMPS INDICATED A BIT MORE MID LVL WARMING SINCE 12Z. THUS
WILL NEED TO SEE SOME COOLING ALFT. THIS CAA IS EVIDENT ON SATELLITE
TMPS/CLOUD DVLPMT SRN NE INTO NWRN KS/NERN CO. AS THIS COOLING MOVES
OVER ERN KS VERY LATE THIS AFTN AND THIS EVENING...SHOULD SEE SOME
TSTMS DVLP RAPIDLY. ACTUALLY COULD SEE DVLPMT BEHIND SFC BNDRY WITH
ELEVATED TYPE STMS. STG GUSTY WINDS WILL BE MAIN THREAT. TSTMS OUT
OF PICTURE BY MIDNIGHT...WITH CLEAR SAILING AFTER THAT. WENT A BIT
COOLER NWRN CWA OVERNIGHT...WITH DEW POINTS ALREADY IN THE LOWER 40S
NORTHERN NEBRASKA. FOLLOWING MESO-ETA SFC TEMPERATURES FOR FORECAST
AFTN TEMPERATURE TRENDS TMRW/WED. THUS WILL GO A BIT ABOVE FWC MOS
TEMPERATURES ON TUESDAY...AND ABOVE ON WEDNESDAY TOO...PERHAPS MORE
IN LINE WITH FAN/MAV GUIDANCE.

.TOP...NONE

In the hours before

Local storm report, Sep 11, 7:02 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
702 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
e
0647 PM    5 E WILLIAMSTOWN          KS    .88 INCH HAIL
09/11/00   JEFFERSON

0659 PM    1 E LAWRENCE              KS    1 INCH HAIL
09/11/00   DOUGLAS
Local storm report, Sep 11, 7:11 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
711 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    4 N BUSHONG               KS    .75 INCH HAIL
09/11/00   LYON

0705 PM    4 W CENTROPOLIS           KS    .75 INCH HAIL
09/11/00   FRANKLIN

0705 PM    LAWRENCE                  KS    55 MPH TSTM GUST
09/11/00   DOUGLAS
Local storm report, Sep 11, 7:20 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
720 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
r
0716 PM    EUDORA                    KS    1 INCH HAIL
09/11/00   DOUGLAS
Special weather statement, Sep 11, 7:37 PM CDT, 14 minutes before
KSZ035-037-120100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
737 PM CDT MON SEP 11 2000

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR A PART OF EAST
CENTRAL KANSAS...

THE FOLLOWING COUNTY IN EAST CENTRAL KANSAS IS NO LONGER IN THE
SEVERE THUNDERSTORM WATCH...MORRIS.
Local storm report, Sep 11, 7:45 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
745 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    ADMIRE                    KS    .75 INCH HAIL
09/11/00   LYON

0740 PM    BALDWIN                   KS    1 INCH HAIL
09/11/00   DOUGLAS

0745 PM    BALDWIN                   KS    1.75 INCH HAIL
09/11/00   DOUGLAS

Z
Local storm report, Sep 11, 7:49 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
749 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0747 PM    4 N OVERBROOK             KS    60 MPH TSTM GUST
09/11/00   OSAGE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 7:29 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin31 min
Sep 11, 7:30 PM CDTSevere Thunderstorm WarningTOPLyon30 min
Sep 11, 7:39 PM CDTSevere Thunderstorm WarningTOPDouglas, Osage36 min
Sep 11, 7:50 PM CDTSevere Thunderstorm WarningTOPLyon45 min
Sep 11, 8:00 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin15 min
Sep 11, 8:15 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin45 min
Sep 11, 8:31 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon29 min
Sep 11, 8:44 PM CDTSevere Thunderstorm WarningTOPCoffey, Osage36 min
Sep 11, 8:58 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin32 min
Sep 11, 9:05 PM CDTSevere Thunderstorm WarningTOPCoffey40 min
Sep 11, 9:23 PM CDTSevere Thunderstorm WarningTOPAnderson47 min
Sep 11, 9:44 PM CDTSevere Thunderstorm WarningTOPCoffey46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.